India's National Adverse Event Following Immunisation (AEFI) committee has finally acknowledged that the death of Dr. Snehal Lunawat, a 33- year-old doctor from Maharashtra working in Gurugram was due to a rare blood clotting event that occurred after she took Covishield. The doctor's family had to approach the World Health Organisation to intervene as the Indian officials had not even registered her death as an adverse event.
The family followed up with the ministry as well as Serum Institute of India who are manufacturing the Covishield vaccine but did not receive satisfactory responses.
BOOM had earlier reported how the All India Drugs Network was helping the Lunawat family in successfully reporting the case as an AEFI. Siddharth Das, a representative with AIDN had then told BOOM that the family had not heard from the AEFI committee even after repeated requests.
Close to seven months after her death, repeated requests, WHO's intervention, and even filing an RTI reply, the AEFI committee has accepted that Dr. Lunawat died due to a rare complication caused by the vaccine. The national AEFI committee reported that she died due to a vaccine product related reaction which was- "Right transverse sinus thrombosis with right temporal haemorrhagic infarct, right, posterior frontal haemorrhagic infarct with thrombocytopaenia"
In simpler terms, this means that her blood platelet count decreased on account of increased bleeding in her brain.
Dr. Lunawat's death is recognised as the third vaccine induced death by the committee. In March, the committee had reported the death of a 68-year-old man who received COVID died post an anaphylactic reaction. In its August meeting, the committee also recorded another anaphylactic death in a 47-year-old male who had received Covaxin.
In a reply to a RTI filed by Ms. Sapna Lunawat, who is related to Dr. Lunawat, the government shared that till September 30, they received over 1765 AEFI complaints for Covishield vaccine but not all of them are necessarily linked to the vaccine. It also added that between January 16 and April 30, close to 412 deaths after vaccination were reported across the country for both the vaccines but they had to be further investigated to know if they were linked to the vaccine.
Why Did It Take So Long To Identify The Death As An AEFI?
BOOM contacted Shubham Lunawat, Dr. Snehal's brother to understand why they had to ask the AIDN to intervene as well as why did it take so long for the government to acknowledge her death as an AEFI.
"Snehal received the vaccine in Nashik, but suffered complications in Gurugram where she was working in March. The Gurugram authorities did not report it as an adverse event as she had received the vaccine in Maharashtra," Shubham shared.
It is the responsibility of the District Information Officers to collect any AEFI reports within their districts and submit it to the central committee. Each vaccination centre has a designated nodal officer that looks after any cases that are reported.
In the current case, the family themselves were not sure if this could be due to the vaccine. "Initially, I was the first one to believe that this would not be related to the vaccine. After reading about such vaccine induced thrombotic thrombocytopenia (VITT- decreased blood platelet) cases caused due to the AstraZeneca vaccine abroad, we thought we should get this further investigated as her death was due to a decrease in her blood platelets," Shubham told BOOM.
They even wrote to Serum Institute who first denied that the death could be vaccine induced but after the recent conclusion by the committee have also removed a statement.
Even the committee at first did not think that the death was related to the vaccine. Shubham then approached the AIDN and approached the WHO officials in Nashik. While the AIDN wrote to all the health officials to consider investigating further, the WHO officials said that they would look into the case, too.
Another RTI filed with the Immunisation Department showed that they received the final documents consisting of her post mortem and death details on June 8 after which they screened it on June 29 and deliberated on September 17. In the meeting on September 25, they accepted that her death was caused due to the vaccine. It was labelled as A1 suggesting that it was vaccine product related.
Gaps In AEFI Management
Shubham added that after his family's experience, he has realised that many people are unaware about adverse events.
"Not only are people unaware but even the doctors are unaware about AEFI. This is a concern. Even though the government says it has trained people, it is a big concern. People are not aware about them and even at the centres, they are not informed about adverse events, " Shubham stated.
He also added that nobody from Serum approached them before or after the causality report when across the world there have been reports of clotting due to the AstraZeneca vaccine.